Am Fam Physician. 2005 Sep 1;72(5):798-803.
Lorraine’s right leg was approximately three times the size of her left one. Astonishingly, it caused her no pain. Her lower legs and feet have been slightly swollen for years, but this massive edema was a new development. “I traveled out-of-state two days ago and sat in the car for four hours,” the 54-year-old woman reported. “I should’ve known better.” Loraine is a three-time cancer survivor: at the age of 29, she was treated for Hodgkin’s disease and is in remission; at age 34, she developed lymphoblastic leukemia and received chemotherapy with whole brain radiation; and at the age of 51, she was diagnosed with ductal carcinoma in situ of the left breast and underwent a lumpectomy followed by radiation therapy and treatment with tamoxifen (Nolvadex). Now, an ultrasound confirmed the presence of an extensive deep venous thrombosis of the right leg. Intravenous heparin followed by warfarin (Coumadin) was started and tamoxifen therapy was stopped. A thorough work-up uncovered a large pelvic mass and right hydronephrosis. A biopsy of the neoplasm disclosed adenocarcinoma. Immunostain and all tumor markers were negative. Lorraine is receiving chemotherapy with carboplatin (Paraplatin) and gemcitabine (Gemzar) for the adenocarcinoma of unknown primary. Many of Lorraine’s friends have bemoaned her bad luck, but this remarkable woman has the mindset of a survivor: “So far, I have a perfect batting average–three for three.” Despite life’s curve balls, Lorraine keeps hitting home runs.
Brad came to my office quivering—inside and out. “Two of my pals at the warehouse where I work noticed how my hands shake. They’ve convinced me I’ve got Parkinson’s disease. Since then, my hands have been trembling worse than ever.” Brad had been aware of his tremor for almost one year, but it had not caused him any problems. There was no family history of shaking disorders or neuromuscular disease. As Brad sat on the examination table, there was no sign of tremor. With intentional movements, however, a fine rhythmic shaking of the hands became obvious. Test results of his coordination and gait were normal. His mental status was fine. It’s always nice to be able to tell a patient exactly what they want to hear. “You don’t have Parkinson’s disease,” I informed Brad. “It’s benign essential tremor.” I recommended that he avoid caffeine and other stimulants. I explained how beta blockers help control this type of tremor, but that the decision to start treatment with medication was up to him. The knowledge that his shaking was not a serious disorder was all the therapy Brad needed. “Maybe later,” he said, “if it gets worse.” Playing doctor can be a shaky business even when friends have good intentions.
“My left foot’s asleep all the time,” stated Chester. He had type 2 diabetes, hypertension, and hyperlipidemia. On the plus side, he exercised every day, kept his weight under control, and stopped smoking cigarettes about 25 years ago. His most recent A1C level was 6.9 percent and total cholesterol was 135 mg per dL (3.50 mmol per L). “Do you experience any pain in your legs when you walk?” I inquired. “Nope,” he immediately replied. No ischemic skin changes were present, but the pulses in Chester’s left foot were diminished. I questioned him again about symptoms of intermittent claudication, but this time I didn’t use the word “pain.” Instead, I queried him about the presence of cramping in his calf, tightness, or leg weakness. “If I walk more than 200 yards, my lower leg gets tired, but it never hurts,” Chester answered. “Stopping for just a minute relieves the feeling.” An arterial Doppler ultrasound study demonstrated abnormal waveforms and abnormal ankle brachial indices of the left leg consistent with stenosis. Angiography of the abdominal aorta and lower extremities showed a 3-cm segment of occlusion of the left common femoral artery with large collateral vessels. After his evaluation, Chester’s initial complaint of foot numbness ultimately generated three new diagnoses: peripheral arterial disease, diabetic neuropathy, and spinal stenosis. Chester’s reaction to the news was unexpectedly upbeat. “For once, I finally got my money’s worth out of a doctor’s visit,” he proclaimed straight-faced.
In two decades of medical practice, I’ve never diagnosed or treated a single case of malaria, but my 21-year-old daughter, Jennifer, had an encounter with the mosquito-borne illness. This year she spent five months in Ghana, Africa. In preparation for her trip, we researched infectious diseases that are common there but infrequent in the United States. She received vaccinations for yellow fever, hepatitis A, and typhoid. Before departing for Africa, she began chemoprophylaxis for malaria with doxycycline (Vibramycin) 100 mg daily. About one month after arrival in Ghana, Jenny experienced the sudden onset of “incredible fatigue of the body.” She also had headache, chills, and fever of 40°C (104°F). A blood smear was positive for malaria. The local doctor gave her artesunate (a medication not approved for use in the United States but widely used overseas) and antipyretics. In only one day, Jenny felt considerably better. While in Ghana, she lived and worked for two months at a health clinic serving a village of 600 people. The most ordinary problems she encountered at the clinic were malaria (often treated presumptively), leg swelling, and typhoid. Jenny is home and finishing up four more weeks of doxycycline. Travel medicine sure hits close to home.
For the past eight years, Mitch has had mildly elevated liver function tests. His aspartate transaminase (AST) level has been between 49 and 95 U per L, and his alanine transaminase (ALT) level has fluctuated between 75 and 101 U per L. Hepatitis serology is negative. Alkaline phosphatase, bilirubin, amylase, glucose, ferritin, and prothrombin time have always been normal. Gamma-glutamyl transferase usually has hovered near 129 U per L. Mitch has a job sitting at a desk all day, he rarely exercises, his body mass index is 27 kg per m2, and he doesn’t drink alcoholic beverages. Not long ago, his ALT spiked at 221 U per L. About that same time, the 46-year-old man began experiencing occasional aches and pains in his right shoulder, neck, left knee, and lower back. Suddenly, Mitch began fretting over his liver. An ultrasound study only identified a small amount of sludge in the gallbladder. Results from a computed tomography scan of the abdomen were described as normal. My clinical impression was nonalcoholic fatty liver disease. After consulting a gastroenterologist, Mitch opted to undergo a needle biopsy of the liver. Moderate steatosis with pericellular fibrosis (Stage 1 of 4) was reported but no active steatohepatitis. Six months after the biopsy, and 10 lb lighter, Mitch has an AST and ALT of 26 and 48 U per L, respectively. He’ll try to lose a little more weight, have his liver enzymes checked annually, and have an ultrasound study of his liver every two years. His wife has been encouraging him to exercise daily. She even bought him a pedometer, but he has yet to take it out of the package. For Mitch, change comes slowly.
Let’s face it: there always will be people who are really hard to get along with. Every physician has a patient who makes life more challenging. Ursula was 88 years old when she passed away in the nursing home. I’m still not sure what surprised me more—that she lasted so long or that she finally succumbed to death. She had cheated death many times before—a large myocardial infarction, a bad stroke, and severe congestive heart failure. Ursula didn’t take care of herself. She shouted, cursed, and was generally nasty to everyone. We battled all the time, and I only earned her respect by being tough. When I finally convinced her (okay, maybe coerced her) to commence insulin injections for severe diabetes, it was already too late to save her leg. After an above-knee amputation, she spent most of her days in a wheelchair and called herself “Wheels.” Ursula had a sarcastic pet name for everybody. Mine was “Sweetie.” I spent a lot of time worrying about and caring for this ornery woman. Along the way, I learned how to manage severe diabetes and hypertension in noncompliant patients. Ursula made me a better doctor. As I pass the vacant room and empty wheelchair she used to occupy, I can’t help but consider how much I disliked “Wheels” and how much I am going to miss her.
To preserve patient confidentiality, the patients’ names and identifying characteristics have been changed in each scenario. Any resemblance to actual persons is coincidental.
Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions